Pennsylvania, 2009

Hail in Pennsylvania, July 7, 2009

July 7, 2009 · NWS BGM · 5 events in 2 counties and zones

Afternoon and evening showers and thunderstorms developed as a low pressure system moved slowly east from the Great Lakes toward New England. Several storms became severe, producing mainly reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Afternoon and evening showers and thunderstorms developed as a low pressure system moved slowly east from the Great Lakes toward New England. Several storms became severe, producing mainly reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 7, 10:14 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 7, 10:14 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1114 AM EDT TUE JUL 7 2009

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WILL MOVE SLOWLY EAST FROM THE NORTHERN
GREAT LAKES TOWARD NEW ENGLAND THROUGH WEDNESDAY...FINALLY
DEPARTING BY THURSDAY. THE RESULT WILL BE BELOW NORMAL
TEMPERATURES AND SCATTERED MAINLY AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WATER VAPOR LOOPS SHOW A STRONG UPPER LEVEL WAVE CURRENTLY MOVING
EAST ACROSS NORTHERN PA AND CENTRAL NY. A CONVECTIVE COMPLEX
DEVELOPED ON THE LEADING EDGE OF THE WAVE ACROSS THE AREA EARLIER
THIS MORNING. THE STORMS WERE NOT PARTICULARLY STRONG... AND NO
WARNINGS WERE ISSUED.

NEXT WE WILL WATCH FOR STORMS TO REDEVELOP DOWNSTREAM FROM LAKES
ERIE AND ONTARIO AND IN OTHER TERRAIN FAVORED LOCATIONS THIS
AFTERNOON AS THE COLD POOL ALOFT ROTATES EAST TOWARD NORTHERN NY.
LATEST RUC FORECAST INDICATES MOST INSTABILITY WILL BE EAST OF OUR
AREA... HOWEVER SOME CAPES BETWEEN 400 AND 1000 J/KG LINGER BACK
ACROSS CENTRAL NY AND NE PA THROUGH THIS AFTERNOON. 12Z BUF
SOUNDING SHOWS SOME CAPPING AT 650 MB... BUT EXPECT THAT LAKE
BREEZE AND TERRAIN FORCING WILL BE ENOUGH TO OVERCOME THIS
CAPPING... AND STORMS WILL DEVELOP EARLY THIS AFTERNOON. DEEP
LAYER SHEAR WILL REMAIN STRONG ENOUGH THROUGH THIS AFTERNOON TO
ALLOW FOR THE STRONGEST OF THESE STORMS TO ROTATE... THEREFORE ISOLATED
LARGE HAIL AND GUSTY WINDS CAN OCCUR WITH THE STRONGEST OF THE
STORMS. HOWEVER... AGREE WITH SPC THAT BEST ORGANIZED THREAT FOR
SEVERE WILL BE TO OUR EAST WHERE THERE WILL BE MORE INSTABILITY...
AND STRONGER MORE ORGANIZED FORCING ASSOCIATED WITH THE WAVE THAT
WILL BE CLEARING OUR AREA BY EARLY AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE AREA WILL REMAIN UNDER THE INFLUENCE OF THE UPPER LEVEL LOW
THROUGH WEDNESDAY MORNING. AS THE LOW AND ASSOCIATED COLD POOL MOVES
JUST TO OUR NORTH WEDNESDAY...HIGHS WILL BE EVEN COOLER...WITH
SOME LOCATIONS FAILING TO REACH 70. AFTERNOON AND EVENING SHOWERS
AND AN ISOLATED THUNDERSTORM WILL BE POSSIBLE ONCE AGAIN. BY
WEDNESDAY NIGHT AND THURSDAY...THE LOW WILL BEGIN TO DEPART. AS A
RESULT...HIGH TEMPERATURES WILL REBOUND SLIGHTLY...AND POPS WILL
DECREASE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NO CHGS MADE TO EXTNDD. HGTS RISE WITH TEMPS INTO THE 80S EARLY IN
THE PD AS SFC HIPRES BUILDS EAST AND SRLY FLOW PUMPS IN WARMER AIR
AHD OF THE NEXT SYSTEM. SHOWERS AND THUNDERSTORMS POSSIBLE OFF AND
ON EACH DAY...WITH BEST CHC LATE IN THE WEEKEND ASSOC WITH CDFNT.
SEVERAL UL WVS MV THRU THE AREA SUN AND MON WITH SLIGHTLY COOLER
TEMPS AND A CONTD CHC FOR PCPN. HARD TO RMV PCPN FROM ANY PD DRG
EXTNDD PORTION OF FCST AS WK RIDGING EARLY GIVES WAY TO TROFFY
AND/OR ZONAL FLOW. THUS WILL LV CHC POPS IN AT THIS TIME.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
MID-LVL CLD DECK AFFECTING MOST TERMINALS EARLY THIS MRNG. IFR FOG
HAS FINALLY SET IN AT ELM AS BRIEF BREAK IN CLDS DVLPD. EXPECT
IFR RESTRICTIONS FIRST 1-2 HRS OF TAF VALID TIME BFR CONDS IMPRV.

RMNDR OF SITES WILL SEE SCT-BKN CUMULUS DVLPMNT BY MID-MRNG AS
LOPRES APPCHS. EXPECT SHOWERS TO INCRS IN CVG AFT 18Z WITH CB IN
THE VICINITY OF TERMINALS. AFT SUNSET CUMULUS WILL DIMINISH MOST
TERMINALS. OVERALL...EXPECT VFR CONDS TODAY ALTHO STRONG TSTMS MAY
RESULT IN LOCALIZED RESTRICTIONS.

LGT/VRB WINDS EARLY ON WILL SHIFT TO THE W-NW BY EARLY AFTN AS
FRONTAL BNDRY PASSES.

OUTLOOK...

.WEDNESDAY...RESTRICTIONS POSSIBLE...WITH SCATTERED SHOWERS EXPECTED.
.THURSDAY...MAINLY VFR.
.FRIDAY AND SATURDAY...RELATIVELY BRIEF RESTRICTIONS POSSIBLE...IN
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...MSE
SHORT TERM...SLI
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Jul 7, 2:59 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 AM EDT TUE JUL 7 2009

NYZ015>018-022>025-044-055-056-PAZ038-039-043-044-047-080800-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-
LACKAWANNA-LUZERNE-
359 AM EDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM DEVELOPMENT IS POSSIBLE TODAY WITH SOME ISOLATED
STORMS HAVING THE POTENTIAL TO BECOME STRONG WITH SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE END OF THE WEEK.

THE POSSIBILITY FOR HAZARDOUS WEATHER IS LOW FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT EXPECTED AT THIS TIME.

NYZ009-036-037-045-046-057-062-PAZ040-048-072-080800-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-DELAWARE-
SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
359 AM EDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS
AS THE MAIN THREAT. THE MAIN AREAS OF CONCERN ARE
OTSEGO...SULLIVAN...AND DELAWARE COUNTIES IN NEW YORK AND PIKE
COUNTY IN PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE END OF THE WEEK.

THE POSSIBILITY FOR HAZARDOUS WEATHER IS LOW FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 7, 8:43 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
943 AM EDT TUE JUL 7 2009

NYZ045-055>057-071445-
BROOME NY-CHENANGO NY-DELAWARE NY-TIOGA NY-
943 AM EDT TUE JUL 7 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL BROOME...EAST CENTRAL
TIOGA...SOUTHERN CHENANGO AND WEST CENTRAL DELAWARE COUNTIES...

* AT 942 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GREATER
  BINGHAMTON AIRPORT...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CASTLE CREEK AT 950 AM EDT...
  CHENANGO FORKS AND CHENANGO BRIDGE AT 955 AM EDT...
  PORT CRANE AT 1000 AM EDT...
  SANITARIA SPGS AND GREENE AT 1005 AM EDT...
  BELDEN AT 1015 AM EDT...
  NINEVEH AND HARPURSVILLE AT 1020 AM EDT...
  AFTON AT 1030 AM EDT...
  BAINBRIDGE AT 1035 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

TAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Bradford

When
July 7, 11:15 AM EST
Where
Bradford County, Minnequa
Measured
1 in hail
Reported by
Public
Coordinates
41.680, -76.830

Nickel size hail was also reported.

Hail, Bradford

When
July 7, 11:15 AM EST
Where
Bradford County, 1.24 mi NW of Minnequa
Measured
0.75 in hail
Reported by
Public
Coordinates
41.690, -76.850

Hail, Bradford

When
July 7, 11:15 AM EST
Where
Bradford County, 0.69 mi N of Canton
Measured
0.75 in hail
Reported by
Public
Coordinates
41.660, -76.850

Hail, Wyoming

When
July 7, 1:00 PM EST
Where
Wyoming County, 0.69 mi N of Tunkhannock
Measured
0.75 in hail
Reported by
Public
Coordinates
41.540, -75.950

Hail, Wyoming

When
July 7, 1:05 PM EST
Where
Wyoming County, 0.69 mi N of Tunkhannock
Measured
0.75 in hail
Reported by
Public
Coordinates
41.540, -75.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187731, 187732, 187733, 187730, 187729.